© Georg Thieme Verlag KG Stuttgart · New York
A relapse case of acute necrotizing esophagitis
24 October 2007 (online)
Acute necrotizing esophagitis (ANE) is a severe form of acute esophagitis that appears dark black in color (”black esophagus”) at endoscopy due to mucosal necrosis . ANE is an uncommon condition of unknown etiology. Grudell et al. reported that among 52 cases of ANE, seven cases involved massive gastroesophageal reflux . As gastroesophageal reflux is one of the proposed causes of ANE  , treatment generally includes administration of a proton pump inhibitor (PPI).
A 67-year-old man complained of vomiting and chest pain 5 days after surgery for a vitreous hemorrhage. The patient had a history of diabetes mellitus, hypertension, hyperlipidaemia, and angina pectoris. Endoscopy revealed a black-appearing esophageal mucosa extending from the proximal two thirds of the esophagus to the cardia ([Fig. 1]). After 6 days of treatment that included oral nutritional rest for 1 week and rabeplazole (20 mg/day), the mucosal surface was diffusely covered with whitish exudates ([Fig. 2]), and biopsy specimens consisted of necrotic debris. By continuing to take rabeplazole for 4 months after release from hospital, the patient was cured of esophagitis ([Fig. 3]). However, 37 days after finishing the rabeplazole treatment, the patient returned due to recurring vomiting and chest pain. Endoscopy revealed a reoccurrence of the black-appearing esophageal mucosa and whitish exudates, as well as mucosal bleeding ([Fig. 4]). Upon reestablishment of the treatment described previously, the relapsed ANE improved considerably within 3 weeks. With continued administration of rabeplazole, the ANE has not relapsed.
Fig. 1 Endoscopy revealed a black-appearing esophageal mucosa extending from the proximal two thirds of the esophagus to the cardia.
Fig. 2 After 6 days of treatment, the esophageal surface was diffusely covered with whitish exudates.
Fig. 3 By continuing to take rabeplazole for 4 months after release from hospital, the patient was cured of esophagitis.
Fig. 4 The patient returned 37 days after finishing the rabeplazole treatment, and endoscopy revealed a reoccurrence of the black-appearing esophageal mucosa and whitish exudates, as well as mucosal bleeding.
To our knowledge, this is the first reported case of a relapse of ANE  . In this case, relapse may have been associated with acid backflow, and we hypothesize that if the patient were to discontinue the PPI, he would experience another relapse.
- 1 Goldenberg S P, Wain S L, Marignani P. Acute necrotizing esophagitis. Gastroenterology. 1990; 98 493-496
- 2 Grudell A B, Mueller P S, Viggiano T R. Black esophagus: report of six cases and review of the literature, 1963 - 2003. Dis Esophagus. 2006; 19 105-110
- 3 Katsinelos P, Pilpilidis I, Dimiropoulos S. et al . Black esophagus induced by severe vomiting in a healthy young man. Surg Endosc. 2003; 17 521
- 4 Reichart M, Busch O R, Bruno M J. et al . Black esophagus: a view in the dark. Dis Esophagus. 2000; 13 311-313
- 5 Augusto F, Fernandes V, Cremers M I. et al . Acute necrotizing esophagitis: a large retrospective case series. Endoscopy. 2004; 36 411-415
K. Tanaka, MD
Department of Endoscopic Medicine
Mie University School of Medicine
Fax: + 81-59-231-5200